We observed a patient at 33 weeks' gestation who was administered exceptionally large doses of quinidine to treat a fetal supraventricular tachycardia. The patient had clinical evidence of quinidine toxicity at low to mid-therapeutic levels of quinidine, but markedly elevated levels of the metabolite 3(S)-3-hydroxyquinidine (3-hydroxyquinidine). This pattern is consistent with a 'fast metabolism' of quinidine. There is substantial evidence that 3-hydroxyquinidine has pharmacologic activity. We conclude that elevated levels of 3-hydroxyquinidine can be associated with a clinically significant quinidine toxicity. This can occur in the presence of a nontoxic serum quinidine level. We also measured the levels of quinidine and 3-hydroxyquinidine in the amniotic fluid and cord blood. The levels in the cord blood were 31 and 27%, respectively, of those in a simultaneously drawn maternal blood sample.
|Original language||English (US)|
|Number of pages||5|
|Journal||Obstetrics and Gynecology|
|Issue number||3 PART II|
|State||Published - Dec 1 1987|